LQTS

PROLONGED QT INTERVAL / LONG QT SYDROME (LQTS)

Long QT syndrome is a heart rhythm disorder that can cause serious irregular heart rhythms (arrhythmia). It’s uncommon, occurring in around 1 in every 2,000 people.

In a normal heart, your heart circulates blood throughout your body during each heartbeat. Your heart’s chambers contract and relax to pump blood. These actions are controlled by electrical impulses created in the sinus node — a group of cells in the upper right chamber of your heart. These impulses travel through your heart and cause it to beat.

After each heartbeat, your heart’s electrical system recharges itself in preparation for the next heartbeat. This process is known as repolarization.

In long QT syndrome, your heart muscle takes longer than normal to recharge between beats. This electrical disturbance, which often can be seen on an electrocardiogram (ECG), is called a prolonged QT interval.

Long QT syndrome is treatable. You might need to take medications to prevent a chaotic heart rhythm. In some cases, treatment for long QT syndrome involves surgery or an implantable device. You’ll also need to avoid medications known to cause prolonged QT intervals that could trigger your long QT syndrome. Sometimes, certain physical activities or sports may need to be avoided.

Long QT syndrome-triggered fainting spells (syncope) are caused by the heart temporarily beating in an erratic way. These fainting spells might happen when you’re excited, angry, scared or during exercise.

Fainting can occur without warning, such as losing consciousness after being startled by a ringing telephone. Unlike normal fainting spells that are preceded by warning signs such as light-headedness, heart palpitations, irregular heartbeat, weakness and blurred vision, long QT syndrome-triggered fainting spells can occur with little to no warning.

If the heart continues to beat erratically, the brain becomes increasingly deprived of oxygen, which can cause seizures. Generally, the heart returns to its normal rhythm. If this doesn’t happen spontaneously and paramedics don’t arrive in time to convert the rhythm back to normal with an external defibrillator, sudden death will occur.

LQTS can be inherited or acquired. Acquired long QT syndrome can be caused by certain medications or medical conditions. More than 75 medications — many of them common — can lengthen the QT interval in otherwise healthy people and cause a form of acquired long QT syndrome known as drug-induced long QT syndrome.

(source)

My LQTS is acquired, from years of being on psychiatric medications and other medications that alter the QT interval. Over the years, I’ve had medication changes and dose changes in order to combat the arrhythmia. Most recently, I had to decrease my dose of the anti-depressant celexa in order to keep my QT interval in check. The EKG I had afterwards show that the medication decrease did help. However, as of April, I was switched to medication Cymbalta in order to see if it would help with the chronic pain due to my other conditions. Unfortunately for me, Cymbalta can also cause changes with the QT interval, which I believe is occurring right now. As of this writing, I’m awaiting an appointment with my family doctor in order to discuss this. I will probably need another EKG to determine if it is doing anything to my heart rhythm, and if it is, another medication will have to be considered. I may possibly also have to go back to the cardiologist for evaluation. My symptoms include palpitations, racing heart, near fainting and fainting. I have not had a seizure due to this though (knock on wood that doesn’t happen.)